Q: I read that taking statins might increase the risk of cataracts. When I ran this warning by my ophthalmologist yesterday, she said I should not stop taking my statin because the procedure for removing cataracts is simple.
A: When Mevacor (lovastatin), the first statin-type cholesterol-lowering drug, was being developed, animal studies suggested that cataracts might be a side effect. This possible complication of statins remained controversial for decades.
In 2010, a British study showed that statins increased the risk of cataracts. This risk returned to normal within a year of stopping the statin (BMJ online, May 21, 2010). A new study shows that cataracts are more common in statin users than nonusers (JAMA Ophthalmology online, Sept. 19, 2013). Although your doctor is right that cataract surgery is considered routine, there can be complications.
For someone who has had a heart attack, stent or a clear diagnosis of heart disease, statins can be worthwhile. For otherwise-healthy people, though, benefits and risks should be carefully weighed.
Cocoa and the brain
Q: I have heard that cocoa can be good for the brain. I’d like to drink it, and I wonder if there is a cocoa that is especially recommended. Quality differs among companies, so how would I find a good-quality cocoa?
A: A review of research on cocoa compounds concluded that they may reduce the risk of developing dementia and lower the likelihood of stroke (British Journal of Clinical Pharmacology, March 2013). To get these healthful chemicals called flavonoids, however, you need a cocoa that has been handled appropriately right from the harvest.
Unfortunately, most cocoa companies do not list flavonoid content on their packaging. One that does is Mars Botanical, a firm that has sponsored chocolate research. Mars has a cocoa product called CocoaVia that contains 250 mg of cocoa flavonoids. That is one way to be confident that the cocoa you are drinking is providing the appropriate support. CocoaVia flavonoids also are available in capsules.
If that is too pricey or too difficult, look for a high-quality cocoa that is not Dutch-processed (aka alkali-processed), because the alkali can damage flavonoids.
Q: I took oxybutynin for urinary incontinence several years ago. The mental fuzziness was awful. A friend also taking this drug had similar symptoms but attributed them to aging. I wish there were a safer treatment for incontinence.
A: Drugs for overactive-bladder symptoms such as oxybutynin or tolterodine are classified as anticholinergic medicines. That means they affect the brain chemical acetylcholine. Blocking this neurochemical can lead to symptoms such as confusion, dry mouth, dizziness, constipation, drowsiness, blurred vision or even hallucinations.
One reader expressed her opinion: “I would certainly rather wet my pants every single day than to have mental fuzziness and brain fog.” A new over-the-counter patch containing oxybutynin (Oxytrol) may be somewhat less likely to cause such symptoms.
Reach Joe and Terry Graedon at PeoplesPharmacy.com. Their newest book is “Top Screwups Doctors Make and How to Avoid Them.”
The Charlotte Observer welcomes your comments on news of the day. The more voices engaged in conversation, the better for us all, but do keep it civil. Please refrain from profanity, obscenity, spam, name-calling or attacking others for their views.
Have a news tip? You can send it to a local news editor; email firstname.lastname@example.org to send us your tip - or - consider joining the Public Insight Network and become a source for The Charlotte Observer.Read moreRead less